, Volume 52, Issue 4, pp 371–388 | Cite as

A general approach to avoiding two by two submatrices

  • V. Deineko
  • R. Rudolf
  • G. J. Woeginger


A matrixC is said to avoid a set ℱ of matrices, if no matrix of ℱ can be obtained by deleting some rows and columns ofC. In this paper we consider the decision problem whether the rows and columns of a given matrixC can be permuted in such a way that the permuted matrix avoids all matrices of a given class ℱ. At first an algorithm is stated for deciding whetherC can be permuted such that it avoids a set ℱ of 2×2 matrices. This approach leads to a polynomial time recognition algorithm for algebraic Monge matrices fulfilling special properties. As main result of the paper it is shown that permuted Supnick matrices can be recognized in polynomial time. Moreover, we prove that the decision problem can be solved in polynomial time, if the set ℱ is sufficiently dense, and a sparse set of 2×2 matrices is exhibited for which the decision problem is NP-complete.

AMS Subject Classification

05A05 05B20 68Q25 

Key words

Recognition problems Monge matrices Supnick matrices travelling salesman problem 

Ein allgemeiner Ansatz zur Vermeidung von 2×2 Untermatrizen


Eine MatrixC vermeidet eine Menge ℱ von Matrizen, wenn keine Matrix aus ℱ durch Streichen von Spalten und Zeilen vonC erhalten werden kann. In dieser Arbeit betrachten wir folgendes Entscheidungsproblem: Können die Zeilen bzw. Spalten einer MatrixC so vertauscht werden, daß die permutierte Matrix alle Matrizen aus einer gegebenen Menge ℱ vermeidet. Diese Arbeit enthält einen Algorithmus für den Fall, daß ℱ nur aus 2×2 Matrizen besteht. Dies führt zu einem polynomialen Erkennungsalgorithmus für spezielle algebraische Monge Matrizen. Als Hauptergebnis zeigen wir, daß permutierte Supnick Matrizen in polynomieller Zeit erkannt werden können. Zusätzlich wird bewiesen, daß im allgemeinen das Entscheidungsproblem NO-vollständig ist, es aber in polynomieller Zeit lösbar ist, wenn die Menge ℱ genügend dicht ist.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Ageev, A. A., Beresnev, V. L.: Polynomially solvable special cases of the simple plant location problem. In: Kannan, R., Pulleyblank, W. R. (eds.) Proceedings of the First IPCO Conference, pp. 1–6. Waterloo: Waterloo University Press 1990.Google Scholar
  2. [2]
    Beresnev, V. L., Davydov, A. I.: On matrices with the connectedness property, Upravlyaemye sistemy19, 3–13 (1979) [in Russian].Google Scholar
  3. [3]
    Burkard, R. E.: Special cases of travelling salesman problems and heuristics, Acta Math. Appl. Sinica6, 273–288 (1990).Google Scholar
  4. [4]
    Burkard, R. E., van der Veen, J.: Universal conditions for algebraic travelling salesman problems to be efficiently solvable. Optimization22, 787–814 (1991).Google Scholar
  5. [5]
    Deineko, V. G., Filonenko, V. L.: On the reconstruction of specially structured matrices. Aktualnyje Problemy EVM, programmirovanije, Dnepropetrovsk, DGU, 1979 [in Russian].Google Scholar
  6. [6]
    Garey, M. R., Johnson, D. S.: Computers and Intractability: A Guide to the Theory of NP-completeness. San Francisco: Freeman 1979.Google Scholar
  7. [7]
    Gutjahr, W., Welzl, E., Woeginger, G. J.: Polynomial graph-colorings, Discrete Appl. Math.35, 29–45 (1992).Google Scholar
  8. [8]
    Hoffman, A. J., Kolen, A. W. J., Sakarovitsch, M.: Totally-balanced and greedy matrices. SIAM J. Algebraic Discrete Methods6, 721–730 (1985).Google Scholar
  9. [9]
    Klinz, B., Rudolf, R., Woeginger, G. J.: Permuting matrices to avoid forbidden submatrices. Report 234-92, Mathematical Institute, TU Graz, Austria, 1992.Google Scholar
  10. [10]
    Klinz, B., Rudolf, R., Woeginger, G. J.: On the recognition of permuted bottleneck Monge matrices, to appear in Discrete Appl. Math. [A preliminary version appeared in Lecture Notes in Computer Science726, 248–259 (1993)].Google Scholar
  11. [11]
    Lewis, H. R., Papadimitriou C. H.: Elements of the Theory of Computation. New York: Prentice-Hall 1981.Google Scholar
  12. [12]
    Lubiw, A.: Doubly lexical orderings of matrices. SIAM J. Comput.16, 854–879 (1987).Google Scholar
  13. [13]
    Mehlhorn K.: Data structures and algorithms 2: graph algorithms and NP-completeness. Berlin Heidelberg New York Tokyo: Springer 1984.Google Scholar
  14. [14]
    Paige R., Tarjan, R. E.: Three partition refinement algorithms, SIAM J. Comput.16, 973–989 (1987).Google Scholar
  15. [15]
    Park, J. K.: A special case of then-vertex traveling salesman problem that can be solved inO(n) time. Inform. Proc. Lett.40, 247–254 (1991).Google Scholar
  16. [16]
    Supnick, F.: Extreme hamiltonian lines. Ann. Math.66, 179–201 (1957).Google Scholar

Copyright information

© Springer-Verlag 1994

Authors and Affiliations

  • V. Deineko
    • 1
  • R. Rudolf
    • 2
  • G. J. Woeginger
    • 2
  1. 1.Dnepropetrovsk UniversityDnepropetrovskUkraine
  2. 2.Institut für Mathematik BTU GrazGrazAustria

Personalised recommendations